Narcan For Overdoses

Narcan is a drug that’s received a lot of attention in recent years, particularly as the opioid epidemic in the U.S. has led to more overdoses and deaths. Narcan for overdose situations is one of the best ways to prevent deaths resulting from the use of prescription painkillers and illegal drugs like heroin, and below is an overview of how Narcan for overdose works, and what to know about overdoses and Narcan in general.

Narcan For Overdose | Narcan Overdose Kit
Opioids are a class of drugs that include prescription painkillers like OxyContin and many others, as well as illegal heroin.

When people take these drugs, they bind to their brain’s opioid receptors, and they affect the functionality of the central nervous system as a result. More specifically, they depress or slow the functions of the CNS, and they can then slow respiration as a result. An overdose occurs when someone takes a dose of opioids that’s higher than what their body and brain can handle, and their breathing slows to a dangerous level or stops altogether.

An opioid overdose can be deadly and the primary signs this is occurring include, of course, the slowed or stopped breathing as well as pinpoint pupils and being unconscious or non-responsive. In some cases, symptoms of an opioid overdose can also include limpness, pale or clammy skin, having a purple or blue tint to fingernails and the lips, and vomiting.

It’s important, even with the use of Narcan, that people who experience an opioid overdose receive emergency medical care right away. Opioid overdoses can lead to not only death, but even if a person lives, it can result in permanent mental and physical damage.

Narcan is a prescription name for the drug naloxone. Naloxone can be given by injection, and it can also be administered as a nasal spray. Along with generic naloxone injection options, there’s also something called EVZIO, which is a brand name autoinjector.

Narcan is a nasal spray that’s is the only FDA-approved nasal version of naloxone. The approved use of Narcan nasal spray is to counteract the effects of an opioid overdose. It was initially introduced for use by first responders, but now it is often used by friends, loved ones, and caregivers of people who use opioids.

When someone is administered Narcan for overdose symptoms, it binds to the same receptors in the brain and central nervous system as the drug. It then knocks the opioid drugs out of those receptors, and it can reverse the signs of an overdose as a result.
Naloxone is classified as an opioid antagonist, just meaning that it prevents substances from the opium family to binding to the places they normally would.

When someone is given Narcan, the signs of an overdose quickly dissipate, and their breathing returns to normal, but they still need emergency care after an overdose.

In some cases, people may have to be given multiple doses of Narcan to reverse overdose effects.

If someone takes Narcan and they’re not experiencing an opioid overdose, it doesn’t do anything.

One of the primary and most common side effects of using Narcan is the potential for immediate withdrawal to occur. This can be uncomfortable, but it’s not deadly.

Narcan can’t be used to get high, and it’s not addictive. It doesn’t reverse the effects of overdoses from other drugs outside of the opioid class.

People often wonder how they can get Narcan for overdose situations. It is a prescription medicine, but in most states, people can still go to certain pharmacies and community facilities and get it without a prescription. There has been a big push in recent years to make Narcan and naloxone more widely available to save lives, particularly as the number of opioid overdoses continues to rise and lead to more deaths.

There are Narcan overdose kits available to people and first responders as well. A Narcan overdose kit will include the medication. There are also naloxone overdose kits with the injectable version of the drug. Many organizations have put together Narcan overdose kits and naloxone overdose kits which have all of the supplies needed to safely administer this drug.

While emergency care is still required following the administration of a Narcan overdose kit, it does buy some time between someone overdosing and then receiving emergency care. This can not only bring respiration back to a safe level, but also can prevent long-term physical and mental damage.

When Narcan is administered, it should be given as soon as symptoms of an overdose are noticed, and a single dose will usually revive the person suffering the overdose within just two to five minutes. The person will then most likely go into withdrawal right away, although this doesn’t always happen.

With injectable naloxone, special training is required to administer it in most cases, which is why newer versions of the nasal spray have become preferred. Narcan is a prefilled nasal spray requiring no needle and no assembly.

Something else to note about Narcan is the fact that with the nasal spray, each dose can only be used once. If someone needs multiple doses to counteract an overdose, they should be given separate doses each time.

Narcan For Overdoses
How Would You Rate This Page?